|| Checking for direct PDF access through Ovid
The propofol infusion syndrome is a rare condition characterized by the occurrence of lactic acidosis, rhabdomyolysis and cardiovascular collapse following high-dose propofol infusion over prolonged periods of time. Patients with traumatic brain injury are particularly at risk of developing this complication because large doses of propofol are commonly used to control intracranial pressure, whereas vasopressors are administered to augment cerebral perfusion pressure. In this review, we provide an update on the literature with particular emphasis on patients with traumatic brain injury.Several new case reports and reviews, as well as a number of experiments, have contributed significantly to our increased understanding of the cause of the syndrome. At the basis of the syndrome lies an imbalance between energy utilization and demand resulting in cell dysfunction, and ultimately necrosis of cardiac and peripheral muscle cells. Uncertainty remains whether a genetic susceptibility exists. Nonetheless, the growing number of case reports has made it possible to identify several risk factors.Propofol infusion syndrome is a rare but frequently lethal complication of propofol use. In patients with risk factors, such as traumatic brain injury, it is suggested that an infusion rate of 4 mg/kg per hour should not be exceeded. Early warning signs include unexplained lactic acidosis, lipemia and Brugada-like ECG changes. When these occur, propofol infusion should be discontinued immediately.